Pathological Effects of Drugs on the Lung
Part of the Ettore Majorana International Science Series book series (EMISS, volume 14)
It is estimated that 5% of all hospital admissions are due to drugs, that 10–18% of inpatients experience a drug reaction and that 3% of hospital deaths may be drug related (1,2). The lungs are often involved in these adverse reactions. Hutchinson et al (3) have described a potentially useful scheme for the operational assessment of whether or not a particular clinical manifestation represents an adverse drug reaction. This considers previous experience with the drug, alternative etiological candidates, the timing of events, drug levels, the effect of withdrawing the drug and rechallenge with the drug. The mechanism of a drug reaction may be based on overdosage, intolerence, a side ef f ect, a secondary ef f ect, hypersensitivity or idiosyncrasy (4). Drug reactions may be further classified according to the type of drug (analgesic, antibiotic, chemo-therapeutic agent, hormone, vasoactive agent, etc) or the pattern of disease. The last method is adopted here. Drugs may cause the following adverse pulmonary reactions:
Central depression of respiration
KeywordsPrimary Pulmonary Hypertension Diffuse Alveolar Damage Foreign Body Giant Cell Eosinophilic Pneumonia Lipid Pneumonia
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
Unable to display preview. Download preview PDF.
- 4.Rosenheim, M. L., Editor. Sensitivity reactions to drugs. (Co-ed ited by Moulton, R.) Blackwell, Oxford, p.1.1958.Google Scholar
- 6.Taskinen, E., Tukiainen, P. & Sovijarvi, A. R. A. Nitrofurantoin-induced alterations in pulmonary tissue. Acta path. microbiol. Scand. Sect. A. 1977, 85, 713–720.Google Scholar
- 8.Katzenstein, A-L. A., Bloor, C. M. & Leibow, A. A. Diffuse alveolar damage — The role of oxygen, shock, and related factors. Amer. J. Path, 1976, 85, 210–224.Google Scholar
- 12.Heppleston, A. G., Fletcher, K., Wyatt, I. Changes in the composition of the lung lipids and the “turnover” of dipalmitoyl lecithin in experimental alveolar lipoproteinosis induced by inhaled quartz. Brit. J. exp. Path., 1974, 384–395.Google Scholar
- 18.Weber, W. R., Askin, F. B. & Dehner, L. P. Lung biopsy in pneumocystis carinii pneumonia. Am. J. Clin. Pathol. 1977, 67, 11–19.Google Scholar
© Springer Science+Business Media New York 1984